Cannabinoid Analysis

839 Words 4 Pages
As of now, two cannabinoids (marijuana), dronabinol (Marinol) and nabilone (Cesamet), are approved by the US Food and Drug Administration for use in chemotherapy induced nausea and vomiting (CINV).1 According to an article about the use of cannabinoids and the treatment of chemotherapy side effects, cannabinoids are shown to have a significant neuro-modulatory function in decreasing CINV.1 CB1 cannabinoid receptors are present in the central nervous system, while recent evidence proposes that CB2 receptors are present on brainstem neurons. Both CB1 and CB2 receptors may have a role in mediating the cannabinoid effects on vomiting. Whether through a CB1 receptor agonist or with CB2 binding, cannabinoids directly and indirectly affect serotonin, …show more content…
It is shown that medical marijuana not only decreases the nausea and vomiting caused by the chemotherapy, but also can decrease the amount of stress a patient undergoes. Although marijuana can be very helpful for CINV, it also has many side effects that can lead a patient to discontinuing it. These side effects include dysphoria, drowsiness, dizziness, dry mouth, ataxia, and concentration difficulties. Also, the cannabinoid dronabinol is contraindicated in patients with allergies to sesame seed oil due to how it is produced. However, nabilone, the other legal cannabinoid, has fewer metabolites, which might translate into a reduced risk for side effects.
As for my patient, I would make sure that there were no contraindications for the use of medical marijuana (such as allergy issues), and make my patient fully aware of the possible side effects that may occur with cannabinoids. After weighing out the pros and cons of the situation, if medical marijuana would increase the quality of life for my patient and the nausea and vomiting were severe, I would say that a cannabinoid would be
…show more content…
According to current research, it is not completely known what causes tendinitis or rupture after taking this medication. However, there is a possibility that FQs have a direct cytotoxic effect on enzymes found in mammalian musculoskeletal tissue.3 Achilles tendinitis or rupture is among one of the most serious side effects associated with FQ use, especially with ciprofloxacin (Cipro), demonstrating a 3.8-fold greater risk for development of Achilles tendinitis/rupture.3 According to the article “Fluoroquinolone induced tendinopathy and tendon rupture”, approximately 41 to 50 percent of patients with FQ-induced tendinopathy experienced Achilles tendon ruptures, even after FQ therapy was discontinued.3 For one of the studies, out of 50 reported issues, the median latency period between start of FQ and first symptoms was 6 days. Another article stated that for the 25 people with complaints of tendon rupture, the ruptures occurred 2 to 42 days after the start of fluoroquinolone therapy5. There are also many risk factors that increase the likelihood of patients who are taking the FQ’s to have tendinitis or a tendon rupture. These include age greater than 60 years, corticosteroid therapy, renal failure, diabetes mellitus, history of musculoskeletal disorder, and taking other drugs combined with FQ’s. The drugs reported

Related Documents